Posted By Jen Schiller on February 28, 1998 at 23:03:36:
Info I have been picking up from Internet Peripheral Neuropathy and Guillain Barre sites have me confused as does my nuerologists diagnosis.
In October 1996 I had a Roux-en-Y gastroplasty surgery (stomach stapling and small intestine resection) done for weight reduction. In August of '97 I noted tingling sensations in my lower back, particularly in p.m. Internist said it was probably a "pinched nerve". Tingling continued and in October '97 also noted area of numbness in lower back. Dermatologist suggested neurology consult. Saw internist again, also complaining of chills (no fever) and general weakness as well as the increased tingling in lower back. Got blood test which showed pernicious anemia. Internist suspected B12 deficiency because of gastroplasty. Gave me B12 vitamin injection.
Two days later I was hospitalized with total leg paralysis progresing to lower back, slight tingling in hands and lips, and slightly blurred vision. Neurologists labeled condition "peripheral neuropathy" but not sure if Guillain Barre or vitamin B12 deficiency. Primary neurologist said cannot be B12 deficiency because it takes years to produce neuropathy. Chills I experienced could have been viral infection. Hopwever, I was treated with Prednisone, which is NOT indicated in treatment of GBS! Three months after hospitalization am recovering, walking with cane, have residual numbness and tightness at knees and lower thighs, still tingling in hands and lips, vision OK, burning (no pain) bottom of feet. Neurologist says that means my nerves are coming back. I'm taking Trinsicon (intrinsic factor, B12, folic acid, iron), B1, etc. However, I still don't know if my PN is Guillain Barre or cause by Vitamin B12 deficiency. Can a B12 deficiency of slightly less than a year (since gastroplasty) cause PN?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.